Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 20, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Sep 21, 2023, 4:00 PM CDT for Harlan County, Kearney County, Phelps County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2023, 4:00 PM CDT (21:00 UTC)
- Expired
- Sep 21, 2023, 4:23 PM CDT
- In force
- 23 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Harlan County, NE, Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 2:51 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WFUS53 KGID 212100
TORGID
NEC083-099-137-212145-
/O.NEW.KGID.TO.W.0020.230921T2100Z-230921T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
400 PM CDT Thu Sep 21 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southeastern Phelps County in south central Nebraska...
Southwestern Kearney County in south central Nebraska...
Northeastern Harlan County in south central Nebraska...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Funk, or near Holdrege, moving north at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4052 9941 4050 9910 4035 9916 4035 9918
4030 9918 4026 9920 4029 9941
TIME...MOT...LOC 2100Z 195DEG 23KT 4042 9927
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Moritz2 follow-up statements
464
WWUS53 KGID 212118
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
418 PM CDT Thu Sep 21 2023
NEC083-099-137-212145-
/O.CON.KGID.TO.W.0020.000000T0000Z-230921T2145Z/
Phelps NE-Kearney NE-Harlan NE-
418 PM CDT Thu Sep 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN PHELPS...WEST CENTRAL KEARNEY AND NORTHEASTERN HARLAN
COUNTIES...
At 418 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ragan, or near Holdrege, moving northeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4029 9922 4035 9939 4042 9940 4052 9937
4050 9910 4035 9918
TIME...MOT...LOC 2118Z 205DEG 14KT 4038 9928
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Moritz835
WWUS53 KGID 212123
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
423 PM CDT Thu Sep 21 2023
NEC083-099-137-212133-
/O.CAN.KGID.TO.W.0020.000000T0000Z-230921T2145Z/
Phelps NE-Kearney NE-Harlan NE-
423 PM CDT Thu Sep 21 2023
...THE TORNADO WARNING FOR SOUTHEASTERN PHELPS...WEST CENTRAL KEARNEY
AND NORTHEASTERN HARLAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, some hail is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
LAT...LON 4029 9922 4035 9939 4042 9940 4052 9937
4050 9910 4035 9918
TIME...MOT...LOC 2122Z 195DEG 23KT 4041 9927
$$
MoritzWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Sep 21, 1:54 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 21, 1:54 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 154 PM CDT Thu Sep 21 2023 .DISCUSSION...(This evening through Thursday) Issued at 133 PM CDT Thu Sep 21 2023 Key Messages: * Thunderstorms chances the next 48 hours or so are main focus of the forecast, and to what extent the area could see severe weather. * The forecast returns to "mostly dry" in the mid/longer period with temperatures at or slightly above seasonal normals. Deck of low/mid level clouds across the forecast in response to deep moisture return and warm advection ahead of western US trough and lead shortwave moving in Colorado region. Surface dewpoints "up there" for late September...well into the 60s. With the clouds have come scattered showers and cooler temperatures, especially across the northern forecast area which has had an outflow from morning thunderstorms in northeast Nebraska move through. Tonight the issue is thunderstorms, coverage and severity. The bottom line is there is uncertainty in both coverage and intensity but also enough "juice" to support some strong/severe storms for a time. First, the mid-level showers may perk up a bit as they move northeast across the areas the next 3-4 hours. Not looking for severe weather but a strong storm or two southeast of Hastings is possible. The main severe risk initially appears to be just west of the forecast, in southwest Nebraska on the lead edge of the deep moisture and differential heating. Initial storm development there could be severe in the later afternoon, but development farther into southern Nebraska in the 6 to 9 pm timeframe appears probable. This convection has the potential to produce large hail and strong winds. Some, discrete supercell in the early evening will be worth watching for a tornado, but personally think that is more likely just west. By mid/later evening, a decent low level jet will promote more development and sustainability to the east across much of the forecast area it appears. Again, severe storms possible, but overall severity should wane toward midnight. Should the storms develop in this manner, there will be some decent rain to measure in a few people's rain gauge. The upper level low and and main front move through on Saturday morning. Prior to that, rain/storm chances Friday favor north of the forecast area. Although we display 40-50% rain chances north of I-80 tomorrow night, I think that may be too high. Same vote for Saturday, as the frontal timing and proximity of the low don't suggest real great rain chances. Expect to see those chances tighten up and decrease Saturday in the east. Temperatures will drop a bit behind the front (from early this week) but still hold around normal for the weekend. Unfortunately, time has been sparse to look much at the longer term part of the forecast...roughly Sunday through Thursday. In general, an upper level ridge aloft will temporary assert itself for a few days keep much of the area mainly dry. Having said that, there small chances for showers/isolated thunderstorms. One is in the eastern areas Monday/Tuesday. Those are tied to the weekend upper low sort of shearing apart over eastern NE/IA. Pretty big assumption at this point and I would not be surprised if those eventually disappeared. And I would not bet too much on the rain chances later in the week just yet either. There is a LOT more dry than wet next week. Temperatures will be normal to slightly above normal (normal highs next week 73-79 degrees)which has been the trend much of September. And with morning lows in the lower/middle 50s, that is a pretty pleasant week for the first full week of autumn. Lighter winds early in the week will pick up and becoming more steady about midweek ahead of the potential trough by next weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1158 AM CDT Thu Sep 21 2023 Expect scattered low level clouds through early afternoon, but the area generally see VFR. Expect a chance of thunderstorms across the area this evening and overnight. Timing is a bit questionable at this time, but for the TAFs started them around 22Z this evening...left it as VCTS until timing can be better nailed down. A few showers will follow the thunderstorms early Friday morning, with CIGS falling into IFR or maybe even LIFR around sunrise through the end of the period, although showers should move out during the morning Friday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...Hickford
Hazardous weather outlook, Sep 21, 3:01 PM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 301 PM CDT Thu Sep 21 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this Afternoon and Tonight. A tornado watch is in effect until 10 pm for areas along and west of a line from Lexington Nebraska...to Alma...to Stockton Kansas. Initially, isolated thunderstorms late this afternoon will move southwest to northeast across the area, and could be briefly strong with small hail and gusty winds through 5 or 6 pm. After about 5 pm, thunderstorms in western Nebraska are expected to slide east into at least parts of the area. Severe weather is possible, mainly before midnight. Large hail to size of golf balls and wind gusts to 60 mph will be possible from strongest storms this evening. To the west of a Lexington Nebraska to Alma, to Stockton Kansas line, a brief tornado can't be ruled out from any isolated supercell in that region. Later in the evening, the storms will congeal and may produce locally strong winds as the move east, and eventually out of the area after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated, non-severe storms are possible early Friday in south central Nebraska. Friday evening and early Saturday, there is a marginal risk for severe weather across the area. It appears thunderstorms Friday night and early Saturday will favor south central Nebraska for coverage, and especially north of Interstate 80. Quarter size hail and isolated wind gusts are possible. The main risk for thunderstorm Saturday morning will be along and east of U.S. Highway 81 from Columbus to Hebron Nebraska. By Saturday evening, the risk for thunderstorms will move east and end across the area. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather tonight, including tornadoes, funnel clouds, hail and damaging winds, will be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Sep 21, 3:21 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Thu Sep 21 2023
KSZ019-212045-
Mitchell KS-
321 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, or 11 miles south of Beloit, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Simpson around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 9819 3949 9793 3922 9793 3922 9813
TIME...MOT...LOC 2021Z 242DEG 22KT 3930 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserSpecial weather statement, Sep 21, 3:30 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 PM CDT Thu Sep 21 2023
NEZ075-085-212115-
Adams NE-Webster NE-
330 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT WEBSTER AND SOUTHERN ADAMS
COUNTIES THROUGH 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inavale, or 35 miles south of Hastings, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Cloud, Blue Hill, Bladen, Roseland, Holstein, Ayr, Cowles,
Rosemont, and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4002 9849 4005 9872 4049 9870 4042 9828
4041 9828
TIME...MOT...LOC 2030Z 197DEG 19KT 4010 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MoritzLocal storm report, Sep 21, 3:41 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
341 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 2 E Inavale 40.10N 98.60W
09/21/2023 M1.25 inch Webster NE Trained Spotter
Mostly Quarters with some half dollars mixed
in.
&&Special weather statement, Sep 21, 3:46 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
346 PM CDT Thu Sep 21 2023
NEZ073-074-083-212130-
Phelps NE-Kearney NE-Harlan NE-
346 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN...EASTERN
PHELPS...SOUTHWESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES
THROUGH 430 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragan, or 8 miles southeast of Holdrege, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4065 9937 4059 9903 4035 9915 4035 9918
4028 9918 4022 9921 4027 9944
TIME...MOT...LOC 2046Z 194DEG 17KT 4033 9930
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MoritzLocal storm report, Sep 21, 3:58 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
358 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 4 N Asherville 39.46N 97.97W
09/21/2023 M0.75 inch Mitchell KS Law Enforcement
Dime to penny hail.
&&Special weather statement, Sep 21, 3:58 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Thu Sep 21 2023
KSZ007-212130-
Jewell KS-
358 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEWELL COUNTY
THROUGH 430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovewell State Park, or 23 miles west of Belleville, moving northeast
at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lovewell State Park around 405 PM CDT.
Webber around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 9812 3985 9815 3995 9802 3984 9794
TIME...MOT...LOC 2058Z 234DEG 10KT 3985 9808
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:30 PM CDT | Special Weather Statement | GID | Webster | 45 min |
| Sep 21, 3:36 PM CDT | Severe Thunderstorm Warning | GID | Webster | 39 min |
| Sep 21, 3:46 PM CDT | Special Weather Statement | GID | Phelps | 44 min |
| Sep 21, 3:48 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 27 min |
| Sep 21, 4:08 PM CDT | Special Weather Statement | GID | Dawson | 37 min |
| Sep 21, 4:12 PM CDT | Special Weather Statement | GID | Dawson | 33 min |
| Sep 21, 4:13 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 47 min |
| Sep 21, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 52 min |
| Sep 21, 4:29 PM CDT | Special Weather Statement | GID | Fillmore | 31 min |
| Sep 21, 4:30 PM CDT | Special Weather Statement | GID | Adams, Kearney | 45 min |
| Sep 21, 4:35 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Phelps | 40 min |
| Sep 21, 4:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| Sep 21, 5:00 PM CDT | Special Weather Statement | GID | Webster | 45 min |
| Sep 21, 5:01 PM CDT | Special Weather Statement | GID | Thayer | 44 min |
| Sep 21, 5:01 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 22 min |
| Sep 21, 5:09 PM CDT | Areal Flood Advisory | GID | Dawson | 3 hr |
| Sep 21, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 36 min |
| Sep 21, 5:14 PM CDT | Special Weather Statement | GID | Dawson | 31 min |
| Sep 21, 5:16 PM CDT | Special Weather Statement | GID | Kearney | 44 min |
| Sep 21, 5:23 PM CDT | Special Weather Statement | GID | Fillmore | 22 min |
| Sep 21, 5:36 PM CDT | Special Weather Statement | GID | Webster | 39 min |
| Sep 21, 5:42 PM CDT | Special Weather Statement | GID | Dawson | 48 min |
| Sep 21, 5:47 PM CDT | Severe Thunderstorm Warning | GID | Webster | 43 min |
| Sep 21, 6:10 PM CDT | Areal Flood Advisory | GID | Webster | 2 hr |
| Sep 21, 6:11 PM CDT | Areal Flood Advisory | GID | Dawson | 118 min |
| Sep 21, 6:17 PM CDT | Special Weather Statement | GID | Adams | 43 min |
| Sep 21, 6:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 22 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.